Sign In
CPSI Share                                                                      
​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​ ​​
Publication Type: Safety Information
Single or Multiple Incident: Multiple
Date: 1/20/2021 12:00:00 AM
Country: Australia

This Safety Information notice discusses the potential patient safety incidents which can occur when switching from one antipsychotic to another. Switching antipsychotics may be considered when there has been inadequate response to treatment or when adverse effects are concerning for the patient. The changeover period while switching from one antipsychotic to another can contribute to serious adverse outcomes, including homicide and suicide, due to severe deterioration of the patient’s mental state which can occur during this time. Health Services and clinicians need to be aware of the risk and act to minimize this. The time frame for the changeover period is variable. The clinical impact may not be seen for weeks, depending on the pharmacology of the antipsychotic agents, the switching method, the formulation and route of administration. The complex interactions between the cholinergic, dopaminergic and serotonergic systems need to be considered. Gender and ethnic differences in drug tolerance and metabolism, and treatment resistance also contribute to variability in the individual response. Close monitoring of the patient during the changeover period is required. The alert provides guidance for psychiatrists and mental health clinicians and suggested actions for healthcare facilities, emergency and inpatient healthcare clinicians, psychiatrists and mental health clinicians, as well as mental health organizations.

Additional Details

Medication/Gas/Fluid:
antipsychotics, anticholinergics, benzodiazepines, antihistamines


Minimising the risks of serious harm while switching antipsychotics